FKT: Annie Hughes - Collegiate Loop (CO) - 2020-09-20

Athletes
Gender category
Female
Route variation
Standard route
Multi-sport
No
Style
Supported
Start date
Finish date
Total time
2d 13h 19m 16s
Report

Annie Hughes

Collegiate Loop FKT

 

This FKT route has planted wonderment and inspiration in my thought for a long time, so with the cancellation of the summer ultra races, and since this course is located right in my backyard, I decided to test my next distance boundary by giving 160 miles a go! I’ve included my “Collegiate Loop Plan” below. Everything went according to this plan with the exception of the time estimations. 

I took a wrong turn at Texas Creek and wasted an hour wandering down a dirt road before I realized I must have missed the turn. I got back on course no problem, but then was late to Cottonwood Pass by an hour. 

The section from Cottonwood Pass to Hancock took me much longer than expected as well. The terrain was extremely difficult, plus I felt so sleepy and was having to take 1-2 minute trail naps quite often. 

I was feeling pretty terrible coming into the Hancock aid station where my parents were meeting me as well as my pacers, James and Abe. James and Abe snapped me out of my negative attitude and we crushed the next section over to Monarch Pass. 

I ran the section from Monarch Pass to HWY 50 alone, and surprisingly, I felt really good. I was early to the aid station where my parents and my pacer, Alex were meeting me. Alex thought that we would arrive at Chalk Creek around 2:00-30am and we ended up making it there by 12:00am! I knew that section was one of the most runable of the entire course and I was feeling really good, so I figured I’d make up some time and push extra hard for that section. There was a little more elevation gain from Chalk Creek to Silver Creek, but I was running everything I could and my pacer, Piper and I were on the early side to the aid station at Silver Creek. 

The section from Silver Creek to Clear Creek was one of the hardest of the whole course. Not only was I extremely tired by this point, but the course itself had a ridiculous amount of elevation gain and it took me much longer than expected. I arrived at Clear Creek and picked up my pacer, Piper for the last section. After sitting down at the aid station at Clear Creek it became very difficult to start running again as my legs were sore and stiff. The last section was more of a power hike, but I tried my hardest to run the down hills and FINALLY made it to the FINISH!

 

Annie’s Collegiate Loop Plan

 

START at Twin Lakes: Friday, 09/18 @4:30a.m.

 

  1. Twin Lakes to Winfield: (13 miles, 3-4 hours, 3,606 feet vert, 3,000 feet down)

Arrive between 7:30-8:30a.m. on Friday 9/18  

Crew: Marley 

Pacer: None 

Food to pick up: Water + Tailwind, Honey Stinger, Spring Energy

Gear to pick up: Hat and sunglasses

At the aid station: (10 minutes max) Eat burrito, drink Tailwind + water, drop off layers and headlamp  

----------------------------------------------------------------------------------------------------------------------------

 

  1. Winfield to Cottonwood Pass: (22.8 miles, 6-7 hours, 6,122 feet vert, 4163 feet down)

Arrive between 2:30-3:30p.m. on Friday 9/18 

Crew: Marley 

Pacer: None, PICK UP PACER, Dom

Food to pick up: Water + Tailwind, Honey Stinger, Spring Energy 

Gear to pick up: Headlamp (+ extra batteries) + Kogalla lights, layers (puffy, leggings, hat)  

At aid station:  (10 minutes max) Eat ramen, melon, drink Tailwind + water, layer up

 

----------------------------------------------------------------------------------------------------------------------------

 

  1. Cottonwood Pass to Hancock: (24.1 miles, 6-7 hours, 4,532 feet vert, 4,591 feet down)

Arrive between 9:30-10:30p.m. on Friday 9/18  

Crew: Mom and Doug 

Pacer: Dom, PICK UP PACERS AT HANCOCK: James and Abe 

Food to pick up: Water + Tailwind, Honey Stinger, Spring Energy, trail mix, chocolate chip cookies 

Gear to pick up: Fleece sweatshirt 

At aid station: (10 minutes max) Eat mashed potatoes + bone broth, drink coffee, Tailwind + water 

 

----------------------------------------------------------------------------------------------------------------------------

 

  1. Hancock to Monarch: (18.6 miles, 5-6 hours, 3,500 feet vert, 2,500 feet down)

Arrive between 4:30-5:30a.m. on Saturday, 9/19

Crew: Mom and Doug 

Pacer:  James and Abe  

Food to pick up: Water + Tailwind, Honey Stinger 

Gear to pick up: None

At aid station: (20 minutes max) CHARGE WATCH, drink coffee + caffeine/energy shot + Tailwind + water, eat grilled cheese, drink smoothie, take 10 minute power nap in car (only if needed) 

 

----------------------------------------------------------------------------------------------------------------------------

 

  1. Monarch to HWY 50: (13.3 miles, 3.5-4 hours, 1,000 feet vert, 2,000 feet down)

***The turn for Collegiate East is 4.9 miles from Monarch Pass***

Directions: HWY 50  

Arrive between 9:00-9:30a.m. on Saturday, 9/19

Crew: Mom and Doug 

Pacer: None, PICK UP PACER AT HWY 50: Alex

Food to pick up: Water + Tailwind, Honey Stinger, Spring Energy 

Gear to pick up: Sun hat, sunglasses

At aid station:  (10-15 minutes max) 

Drop off night gear: Headlamp + Kogalla lights **PLEASE CHARGE WHILE I’M RUNNING, will pick up at Chalk Creek**, layers (puffy, leggings, hat))

Put on sunscreen 

 

----------------------------------------------------------------------------------------------------------------------------

 

  1. HWY 50 to Chalk Creek: (20.4 miles, 6-7 hours, 3,531 feet vert, 4,007 feet down)

Arrive between 3:30-4:30p.m. on Saturday, 9/19

Crew: Mom and Doug

Pacer: Alex, PICK UP PACER AT CHALK CREEK, Piper 

Food to pick up: Water + Tailwind, Honey Stinger, Spring Energy

Gear to pick up: Headlamp (with new batteries + extra batteries) + CHARGED Kogalla lights, layers (puffy, leggings, hat)

At aid station:  (10-15 minutes max) CHARGE WATCH, soak feet in epsom salt + put on new, dry socks, Eat mashed potatoes + bone broth, drink Tailwind + water 

 

----------------------------------------------------------------------------------------------------------------------------

 

  1. Chalk Creek to Silver Creek: (22.8 miles, 7-8 hours, 5,343 feet vert, 4,296 feet down)

Arrive between 10:30-11:30p.m. on Saturday, 9/19

Crew: Marley

Pacer: Piper

Food to pick up: Water + Tailwind, Honey Stinger, Spring Energy

Gear to pick up: None

At aid station:  (10 minutes) Eat ramen, drink coffee

 

----------------------------------------------------------------------------------------------------------------------------

 

  1. Silver Creek to Clear Creek: (18.5 miles, 6-7 hours, 4,364 feet vert, 4,866 feet down)

Arrive between 5:30-6:30a.m. on Sunday, 9/20

Crew: Marley

Pacer: None, PICK UP PACER at Harvard Lakes: James, PICK UP PACER AT CLEAR CREEK: Piper 

Food to pick up: Spring Energy 

Gear to pick up: None 

At aid station:  (5 minutes) Eat melon, drink Tailwind 

 

----------------------------------------------------------------------------------------------------------------------------

 

  1. Clear Creek to Twin Lakes (FINISH): (7.6 miles, 2-2.5 hours, 1,500 feet vert, 500 feet down)

Arrive between 8:00-8:30a.m. on Sunday, 9/20

Crew: Marley

Pacer: Piper 

FINISHED!!!!!

 

166.9 miles, 2 days, 13 hours and 19 minutes later, I arrived back at the little intersection between the Collegiate East and West sides of the Colorado Trail, completing the “Collegiate Loop.” What a surreal moment to accomplish this goal after logging miles of training and overcoming countless mental/physical obstacles to cross that finish line. I was so grateful just to be able to finish! The FKT was truly the cherry on top. The previous record really brought out the best in me, so my hope is that my record will bring out the best in someone else. 

This endeavor was supported between my wonderful crew and amazing pacers. This group of family and friends is to be commended for their steadfastness and enthusiastic encouragement that helped me all the way to the finish. Sharing this experience with all of them will never be forgotten.